Alert archive / Missouri / Flood Watches in 2018

Flood Watch 1, NWS St. Louis, MO

February 20, 201819 counties in Missouri; 14 counties in Illinois

NWS St. Louis, MO issued this flood watch at Feb 20, 2018, 2:59 PM CST for 19 counties in Missouri; 14 counties in Illinois. It took effect at Feb 20, 2018, 6:00 PM CST. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Feb 20, 2018, 2:59 PM CST (20:59 UTC)
In effect from
Feb 20, 2018, 6:00 PM CST
Expired
Feb 21, 2018, 6:00 AM CST
In force
12 hr
Issued by
NWS St. Louis, MO
Flood severity
None
All 33 counties

Bond County, IL, Calhoun County, IL, Clinton County, IL, Fayette County, IL, Greene County, IL, Jersey County, IL, Macoupin County, IL, Madison County, IL, Marion County, IL, Monroe County, IL, Montgomery County, IL, Randolph County, IL, Saint Clair County, IL, Washington County, IL, City of Saint Louis, MO, Cole County, MO, Crawford County, MO, Franklin County, MO, Gasconade County, MO, Iron County, MO, Jefferson County, MO, Lincoln County, MO, Madison County, MO, Moniteau County, MO, Montgomery County, MO, Osage County, MO, Reynolds County, MO, Saint Charles County, MO, Saint Francois County, MO, Saint Louis County, MO, Sainte Genevieve County, MO, Warren County, MO, Washington County, MO

The radar

The St Louis radar (KLSX), 27 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.0 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2018-02-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2018-02-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 498 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
950 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
498 m²/s²
0-3 km storm-relative helicity
516 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

538 
WGUS63 KLSX 202059
FFALSX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Saint Louis MO
259 PM CST Tue Feb 20 2018

ILZ058>060-064-065-069-070-074-079-098>102-MOZ047>049-051-052-
059>065-072>075-084-085-099-211000-
/O.NEW.KLSX.FA.A.0001.180221T0000Z-180221T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Calhoun IL-Jersey IL-
Madison IL-Saint Clair IL-Monroe IL-Moniteau MO-Cole MO-Osage MO-
Montgomery MO-Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-
Franklin MO-Saint Louis MO-Saint Louis City MO-Jefferson MO-
Crawford MO-Washington MO-Saint Francois MO-Sainte Genevieve MO-
Iron MO-Madison MO-Reynolds MO-
Including the cities of Litchfield, Vandalia, Centralia, Salem, 
Chester, Sparta, Alton, Edwardsville, Belleville, Cahokia, 
Jefferson City, Saint Charles, Washington, Union, Sullivan, 
Saint Louis, and Farmington
259 PM CST Tue Feb 20 2018

...FLOOD WATCH IN EFFECT FROM 6 PM CST THIS EVENING THROUGH LATE
TONIGHT...

The National Weather Service in Saint Louis has issued a

* Flood Watch for portions of Illinois and Missouri...including 
  the following counties...in Illinois...Bond IL...Calhoun IL... 
  Clinton IL...Fayette IL...Greene IL...Jersey IL...Macoupin 
  IL...Madison IL...Marion IL...Monroe IL...Montgomery IL... 
  Randolph IL...Saint Clair IL and Washington IL. In Missouri... 
  Cole MO...Crawford MO...Franklin MO...Gasconade MO...Iron MO...
   Jefferson MO...Lincoln MO...Madison MO...Moniteau MO... 
  Montgomery MO...Osage MO...Reynolds MO...Saint Charles MO... 
  Saint Francois MO...Saint Louis City MO...Saint Louis MO... 
  Sainte Genevieve MO...Warren MO and Washington MO. 

* from 6 PM CST this evening through late tonight

* Steady rainfall is expected to continue into tonight. Rainfall
  amounts of up to 2 inches over the past 48 hours with an 
  additional 1 to 2 inches may cause localized flooding.

* Moderate to heavy rainfall will result in flooding of low lying
  or poor drainage areas...and possible flooding on smaller 
  creeks and streams. Significant rises on larger streams and 
  rivers will also be possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch is advanced notice that conditions are favorable
that may lead to flooding. People in the Watch area, especially
in flood prone areas, should use this time to check on
preparedness requirements. Stay informed, and be ready for action
if flooding is observed or if a Flood Warning is issued.

&&

$$

Britt
2 follow-up statements
577 
WGUS63 KLSX 211100
FFALSX

Flood Watch
National Weather Service Saint Louis MO
500 AM CST Wed Feb 21 2018

ILZ058-059-098-099-MOZ047>049-051-052-059>064-211200-
/O.CAN.KLSX.FA.A.0001.000000T0000Z-180221T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Greene IL-Macoupin IL-Calhoun IL-Jersey IL-Moniteau MO-Cole MO-
Osage MO-Montgomery MO-Lincoln MO-Gasconade MO-Warren MO-
Saint Charles MO-Franklin MO-Saint Louis MO-Saint Louis City MO-
Including the cities of Jefferson City, Saint Charles, 
Washington, Union, Sullivan, and Saint Louis
500 AM CST Wed Feb 21 2018

...FLOOD WATCH IS CANCELLED...

The Flood Watch for portions of southwest Illinois and Missouri
has been cancelled. 

$$

ILZ060-064-065-069-070-074-079-100>102-MOZ065-072>075-084-085-099-
211200-
/O.CON.KLSX.FA.A.0001.000000T0000Z-180221T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Montgomery IL-Bond IL-Fayette IL-Clinton IL-Marion IL-
Washington IL-Randolph IL-Madison IL-Saint Clair IL-Monroe IL-
Jefferson MO-Crawford MO-Washington MO-Saint Francois MO-
Sainte Genevieve MO-Iron MO-Madison MO-Reynolds MO-
Including the cities of Litchfield, Vandalia, Centralia, Salem, 
Chester, Sparta, Alton, Edwardsville, Belleville, Cahokia, 
and Farmington
500 AM CST Wed Feb 21 2018

...FLOOD WATCH REMAINS IN EFFECT UNTIL 6 AM CST EARLY THIS
MORNING...

The Flood Watch continues for

* portions of Illinois and Missouri...including the following 
  counties...in Illinois...Bond IL...Clinton IL...Fayette IL... 
  Madison IL...Marion IL...Monroe IL...Montgomery IL...Randolph 
  IL...Saint Clair IL and Washington IL. In Missouri...Crawford 
  MO...Iron MO...Jefferson MO...Madison MO...Reynolds MO...Saint 
  Francois MO...Sainte Genevieve MO and Washington MO. 

* until 6 AM CST early this morning

* Steady rainfall is expected to continue early this morning.
  Rainfall amounts of up to 3 inches since Monday morning with an
  additional half inch of rain may cause localized flooding. 

* Moderate to heavy rainfall will result in flooding of low 
  lying or poor drainage areas...and possible flooding on 
  smaller creeks and streams. Significant rises on larger 
  streams and rivers will also be possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch is advanced notice that conditions are favorable
that may lead to flooding. People in the Watch area, especially
in flood prone areas, should use this time to check on
preparedness requirements. Stay informed, and be ready for action
if flooding is observed or if a Flood Warning is issued.

&&

$$

Tilly
745 
WGUS63 KLSX 211209
FFALSX

Flood Watch
National Weather Service Saint Louis MO
609 AM CST Wed Feb 21 2018

ILZ060-064-065-069-070-074-079-100>102-MOZ065-072>075-084-085-099-
211315-
/O.EXP.KLSX.FA.A.0001.000000T0000Z-180221T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Montgomery IL-Bond IL-Fayette IL-Clinton IL-Marion IL-
Washington IL-Randolph IL-Madison IL-Saint Clair IL-Monroe IL-
Jefferson MO-Crawford MO-Washington MO-Saint Francois MO-
Sainte Genevieve MO-Iron MO-Madison MO-Reynolds MO-
Including the cities of Litchfield, Vandalia, Centralia, Salem, 
Chester, Sparta, Alton, Edwardsville, Belleville, Cahokia, 
and Farmington
609 AM CST Wed Feb 21 2018

...FLOOD WATCH HAS EXPIRED...

The Flood Watch for portions of Illinois and Missouri has
expired. The heavy rain is coming to an end, but some river 
flooding may still be possible. 

$$

Tilly

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this flood watch went out at Feb 20, 12:28 PM CST, 2 hours 31 minutes earlier.

Area forecast discussion, Feb 20, 12:28 PM CST, 2 hours 31 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1228 PM CST Tue Feb 20 2018

.SHORT TERM...  (Through Late Tonight)
Issued at 331 AM CST Tue Feb 20 2018

Focus continues to be precip today, turning to falling temps and
precip tonight.

The sfc front currently extends from just west of KUIN to west of
KCOU. A sfc wave is actually expected to move NE along the front,
which will help to move the front west slightly this morning.

A lot of similarities from yesterday for today. Very strong LLJ
across the region to pump moisture into the area. The only
difference is that winds will be slightly more sly today and
perhaps not quite as strong. The approaching deep trof and back
building ULJ will help provide broad lift across the region.

Believe showers will increase in activity, roughly from I-44 in
MO and I-55 in IL, through sunrise. An approaching s/w will help
precip fill in across much of the CWA north and west of this
corridor. The rain will gradually move SE with the front thru
today. While showers will continue ahead of the front, believe the
more widespread precip will remain just ahead and behind the
front. That said, much of the guidance suggests the precip will
end as the sfc temps drops to freezing and below. While the front
shud be roughly from KVIH to KSTL to K3LF at 00z this evening,
temps shud be be reaching the freezing point in far nwrn portions
of the CWA as the precip comes to an end. This trend shud
generally continue as the cold air continues to move SE into the
region. With a warm ground and anticipating only a brief period
of freezing rain, have held off issuing any headlines for now.
However, some uncertainty still exists regarding this scenario.
The 06z NAM just arriving continues to suggest more precip further
back into the cold air.

Have also held off issuing any flood headlines at this point.
While there is expected a prolonged period of rain thru tonight
with the area expected to receive 1 to 2 inches by sunrise Wed,
believe that it will fall over a long enuf period of time that
rivers will be able to handle the water. This rain will help to
reduce the ongoing drought across the area and may increase the
flooding potential later this week.

Tilly

.LONG TERM...  (Wednesday through Monday)
Issued at 331 AM CST Tue Feb 20 2018

The primary forecast issue in this period continues to be the
coverage and duration of freezing rain on Wed night and Thu
morning. There is little doubt that at least some freezing rain
will occur on Wed night and Thu morning (perhaps mixed with sleet
at times) but there is a moderate level of uncertainty regarding
the duration of FZRA and therefore the amount of additional ice
accretion which can be expected on Wed night and Thu.

Lingering freezing rain on Wed morning should transition to rain
as surface temperatures warm into the mid to upper 30s. Many
areas will see a lull in precipitation during the day, especially
over parts of central and northeast MO as well as west central
IL. Additional precipitation is expected to develop and spread
northward on Wed night and Thu due to isentropic ascent, and this
is the time period with uncertainty regarding ptype. The NAM
remains a moist and cold outlier and would suggest several hours
of moderate to heavy FZRA. The 20/00z GFS is still warmer than
the NAM (although it is slightly colder than the 19/00z GFS), but
it also ends the precipitation much earlier compared to the NAM
and would suggest a much shorter period of FZRA. There is as yet
no strong signal to suggest that either solution is superior,
although the NAM remains quite an outlier compared to other
guidance and it is not the preferred solution at this time.

Therefore, this forecast package follows a middle ground which is
coincidentally similar to the SREF: a broad area of FZRA
overnight on Wed night (with a zone of mixed precip along its
northern edge) which transitions to rain from south to north on
Thu as a stalled frontal boundary begins lifting northward and
surface temperatures warm into the mid/upper 30s to 40s. The
expectation of at least some FZRA on Wed night is consistent with
the expected synoptic pattern where isentropic ascent creates
precipitation which then falls into a colder air mass at the
surface. This conceptual pattern matches most of the FZRA events
in the CWA.

The southwest flow pattern aloft will bring additional chances for
precipitation to the area between Thu night and Sat night. A brief
period of upper ridging is expected on Sunday ahead of yet another
developing trough over the western half of the CONUS. Models are
in poor agreement regarding the strength, timing, and evolution
of this feature, therefore SChc PoPs look reasonable for early
next week.

The coolest day during the extended period is likely to be Wed
when highs are in the 30s. Temperatures will rise each day between
Wed and Sat followed by a dip on Sun due to the passage of a cold
front.

Kanofsky

&&

.AVIATION...  (For the 18z TAFs through 18z Wednesday Afternoon)
Issued at 1219 PM CST Tue Feb 20 2018

Surface cold front currently moving southeast across the area is
bring showers and isolated thunderstorms to the area. Extensive
MVFR and IFR conditions can be expected with over the next 24
hours. Temperatures will drop below freezing, so there will be
some freezing rain at the terminals with a light glazing possible.

SPECIFICS FOR KSTL:

Showers will continue at the terminals into tonight. A cold front
will move through the terminal around 22Z causing winds to turn
out of the northwest. Rain will continue during the night, and
there will be the threat for some freezing rain as temperatures
fall below freezing as temperatures fall below freezing with a
light glazing possible. MVFR and IFR conditions will be possible
until mid morning when condition improve.

Britt

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Feb 20, 4:29 AM CST, 10 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
429 AM CST Tue Feb 20 2018

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-210000-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
429 AM CST Tue Feb 20 2018

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and Tonight

There is a chance for thunderstorms today and tonight. Severe
weather is not expected.

A brief period of freezing rain, possibly mixed with sleet, is
expected tonight. A light glaze of ice is possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A brief period of freezing rain, possibly mixed with sleet, is
expected early Wednesday morning. Freezing rain, possibly mixed
with sleet, is expected on Wednesday night into Thursday morning.
Ice amounts of up to one tenth of an inch are possible on
Wednesday night into Thursday morning.

There is a chance for thunderstorms from Friday night through
Saturday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Kanofsky

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 20, 2:50 PM CSTWinter Weather AdvisoryLSXAudrain, Boone, Callaway, Cole, Crawford, Franklin and 23 more44 hr

Nearby

Flood Watches in Missouri, 2018Flood Watches in Illinois, 2018Every flood watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.